Medical Surgical Labs Top 5 Toxic Drug Levels #3

Question

The nurse is caring for a client with Clostridium difficile who is receiving vancomycin. Which statement by the client indicates the kidneys may be in distress?

Answers

  1. “I am experiencing double vision.”
    • Rationale:

      This answer is not correct because double vision is a sign of phenytoin toxicity. Phenytoin is an anticonvulsant and also has risks for toxicity.

  2. “I feel like I might vomit.”
    • Rationale:

      This answer is not correct because nausea is a sign of digoxin toxicity. Digoxin is a cardiac glucose used to help the heart pump more efficiently.

  3. “I have ringing in my ears.”
    • Rationale:

      This answer is correct because vancomycin can cause ototoxicity. Vancomycin can damage the inner ears (ototoxicity), as well as cause kidney damage. The toxins that accumulate in the bloodstream damages the nerves in the inner ears. Signs of ototoxicity include tinnitus, balance problems, or some hearing impairment.

  4. “I am feeling kind of nervous.”
    • Rationale:

      This answer is not correct because nervousness is a sign of theophylline toxicity. Theophylline is a bronchodilator given for asthma and COPD.

Overview

Vancomycin is a macrolide antibiotic. It is used for Clostridium difficile and MRSA. It is important to monitor the client’s hearing with this drug due to its potential for ototoxicity.

Explanation

Learning Outcomes

Vancomycin is a macrolide antibiotic given intravenously. It should be given slowly because if infused too quickly, the client can develop red man syndrome. It is used as an alternative drug in clients who are allergic to penicillins and cephalosporins. It has many interactions and clients should be monitored closely. Interactions include anticoagulants, anesthetics, anticonvulsants, and corticosteroids. The PT/INR should be monitored as well. It should be used with caution in clients with kidney problems. Toxins that accumulate in the body from kidney issues can damage the nerves in the inner ear, resulting in ototoxicity.

Test Taking Tip

Remember this mnemonic for vancomycin: FONT: Flushing, ototoxicity, nephrotoxicity, thrombophlebitis.

Video Rationale